Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Hypermenorrhea

Get Email Updates

Hypermenorrhea Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: I have been having 3week-1 month long periods w/ large clots. What could be causing the length and clots? Should I worry?

By sueannrush
 
Rate This

I'm 29 yrs. old and I've been having periods that last anywhere between 3 weeks and 1 month with about a 2 week break between each period. Along with my period I have huge clots. This has been happening since I had my daughter in 2006. I saw a doctor about it and he just put me on birth control pills to try and regulate it, but that just caused me to have blood clots in my lungs. I went on Coumadin and my period was normal while I was on the meds. Now I'm off Coumadin and my period went back to being long again and with the huge clots. Is there something my doctors should be testing for? Can this cause complications with conceiving again? What is wrong with my cycle?

Add a Comment70 Comments

EmpowHER Guest
Anonymous

Hi, me and my husband just stared to have sex again and wanted to hav a baby. My period cycle was always regular but once we started to have sex this week my period or I should say my bleeding didn't stop at all.. And it had been 3 weeks already, can anyone tell me if this is normal? I am very worry....

September 21, 2014 - 4:46pm
EmpowHER Guest
Anonymous

I was on the merina for 2yrs and then the depo for 3yrs just had to come off of birthcontrol due to getting a blood clot in rhe left side of my brain. I just got my period again and have been on ot for 3 weeks I am on cumidine so figured that might have a little affect on things , but I'm have clots the size of a .50cent piece is this normal.
Very worried. Please help

September 21, 2014 - 9:34am
EmpowHER Guest
Anonymous

I have been on for almost three months and I have had large blood clots.... I am 23 and over weight ... Do you think I am having these problems because I am over weight?

September 16, 2014 - 8:42pm
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

Thanks for your post! 

We cannot say why this is happening to you but we do know it's not normal. 

Like being underweight, overweight women also can experience menstrual problems. 

I think it's a good idea to see a doctor and have some blood work done to see what can be done. You may have the option of going on the birth control pill and this can really help with your cycle. But this kind of bleeding is by no means normal and requires an evaluation. 

Will you keep us posted, Anon?

Best,

Susan

September 17, 2014 - 4:34am
EmpowHER Guest
Anonymous (reply to Susan Cody)

Susan, I have an appointment set up but I'm wondering what do you think is going on. I just had a baby about 5 months ago. Once I was told I can start having sex I got the depo provera shot to prevent getting pregnant. The shot lasts 3 months, I've had my period for majority of that time ! (Side effect) but now I'm also getting blood clots threw my period. And just when I think my period is leaving, a few days later it's HEAVIER than ever. What do you think

October 17, 2014 - 8:45pm
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

Yes, Depo has some interesting side effects but it's great at preventing pregnancy since you don't have to remember to take it on a daily basis. 

Some women get blood clots every month, others don't but you are definitely bleeding excessively. Are you on your first shot still or have you started your second one yet?

One of the more common side effects of Depo is a lack of periods. A less common effect is excessive bleeding which is what could be going on here.  Depo doesn't suit some women and they have to come off it. You might want to talk to your doctor at your appointment to discuss an alternative method if your bleeding won't stop. Bleeding like this isn't normal and could also make you anemic. You should take an iron supplement to avoid this. 

Will you keep us posted on how your appointment goes? Don't feel pressured to get another shot just to "see what happens". 

Best,

Susan

October 18, 2014 - 4:29am
EmpowHER Guest
Anonymous (reply to Susan Cody)

Yes. I will make sure to update you just in case anyone else has the same problems and need answers. And Yes it is the first shot, could that be why? I hope I don't have to come off it because taking " the pill " for me is a problem because I'm scared to forget it but at this point I'm desperate

October 18, 2014 - 5:01am
Susan Cody HERWriter Guide (reply to Anonymous)

I know that taking the Pill is a problem for some women but it's a lot better than all these bleeding. Simply set an alarm on your mobile phone and pop the pill then. People have to take meds many times a day and they can do it, you can do it too! It beats pregnancy too! 

With regard to this being your first shot - yes, it could be short-term side effect and it is possible that they will cease once your body gets used to it. So giving it another  try is something to think about. Just remember that if this method is not for you, then you may be looking at another three months of this. 

I think your appointment will help makes things clearer for you, I know it's not an easy decision. 

Best,

Susan

October 18, 2014 - 5:23am
EmpowHER Guest
Anonymous

Hi! I am having my period for 3 months now. This has been the longest duration i'm having it. I am now worried coz i'm bleeding heavily with large clots. I'm so desperate to stop it. Hope i can have some suggestions on what to do to stop it. Thanx!

September 7, 2014 - 3:19pm
EmpowHER Guest
Anonymous (reply to Anonymous)

I know exactly how you feel. Same thing happened to me this summer and it was ridiculous. There was a point where for 2 weeks it was HEAVY. Like, ridiculously heavy. It's ridiculous, I probably had to change my tampon/pad almost 5 times a day. I went to the gyno went it ended after 3 months and he just suggested birth control. Figures. Mine seemed too lazy to look deeply into the serious matter. Sorry I don't have any advice for you, I'm just telling you that you're not alone. If anyone gives you any further suggestions or information please let me know.

October 10, 2014 - 1:05pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1759 Health

Changed

665 Lives

Saved

528 Lives
2 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results